Taser shock probably restored man's heart rhythm


Taser shock probably restored man's heart rhythm


US doctors have reported a case of a man whose irregular heart rhythm was probably restored to normal after he was given a shock with a Taser gun, lending support to the argument that these devices have the potential to alter the function of the heart.

The case appears in the June issue of the journal Annals of Emergency Medicine and was reported by three doctors based at Hartford Hospital, Connecticut.

Taser is a brand name for a particular make of neuromuscular incapacitating device made by Taser International.

Neuromuscular incapacitating devices are used by law enforcement and military personnel worldwide as a non-lethal way to restrain people who pose a threat. They stun the neuromuscular system by delivering a pulsed electic shock of up to 50,000 volts. The more pulses the victim receives, the more pain, muscle spasm and confusion they experience.

The authors wrote that several cases have been published of a potential link between such shocks and heart beat irregularities that resulted in cardiac death, but to their knowledge this is the first report of atrial fibrillation changing to sinus rhythm following a shock from a neuromuscular incapacitating device. They described this result as a "more positive therapeutic outcome" for the patient.

The 28-year-old man, who had a medical history of depression, anxiety, and bipolar disorder, was admitted as an emergency patient to Hartford Hospital in April this year after spending some 40 minutes in a very cold lake hiding from the police. The police had arrested him and brought him to the hospital because he may have been suffering from hypothermia.

The patient underwent a thorough exam, including a medical and family history interview and cardiovascular monitoring. He said there was no history of heart disease in his family, and reported occasional alcohol use. He said he was a regular cocaine user, his last use being 2 days before, and he was taking several medications.

The authors wrote that his blood tests showed normal chemistry, blood cells, and thyroid, while the toxicology test showed positive for cocaine and amphetamines.

The patient's electrocardiogram (ECG) showed atrial fibrillation, with a rapid ventricular response of 145 beats/minute, wrote the authors.

Lead author Dr Kyle Richards, the cardiologist who attended him, was reported by Reuters to have suggested that the irregular heart rhythm could have been caused by the cold and shock.

Atrial fibrillation is a type of irregular heart rhythm where the upper ventricles or chambers of the heart beat out of sync. The condition tends to affect older rather than younger people.

It raises the risk of blood clots because the blood flows more turbulently and less smoothly in and around the heart. People with this condition sometimes take blood thinners to reduce the risk of stroke.

Richards said the patient was very eager to leave after his treatment, "he got very combative and started yelling in my face", the doctor said, according to the Reuters article.

Richards left the room and called the hospital security staff. They used the Taser to control the patient, but they delivered a low-voltage charge.

The patient was not on the electrocardiogram when the Taser was used, but was hooked up again afterwards when he had calmed down, and this reading showed that his atrial fibrillation had become a normal sinusoidal pattern, where the chambers of the heart are beating in sync.

Although the case does not prove the Taser restored the sinusoidal pattern, Richards believes it did.

"People can spontaneously go from atrial fibrillation into a normal rhythm without any intervention at all," said Richards, according to the Reuters report.

"You cannot conclusively say that the Taser did it," said Richards, but added that:

"It's just one more thing that says, hey, Tasers can actually affect the heart."

"Fortuitous Therapeutic Effect of Taser Shock for a Patient in Atrial Fibrillation."

Kyle A. Richards, L. Peter Kleuser, Jeffrey Kluger.

Annals of Emergency Medicine, June 2008.

Click here for Annals of Emergency Medicine.

Sources: journal abstract, Reuters.


Cop Tased Teen Into Brain Damage (VIDEO) (Video Medical And Professional 2018).

Section Issues On Medicine: Cardiology